Introduction: Solid organ transplant (SOT) patients are prone to develop a wide variety of infectious and non-infectious complications. Since these patients receive immunosuppressive drugs to prevent rejection, they are predisposed to infections, particularly with opportunistic organisms like pneumocystis jirovecii. Additionally, a variety of non-infectious disorders are also common in patients with SOT, including lung injury or bronchiolitis obliterans organizing pneumonia (BOOP). Although, these non-infectious complications are most commonly described in the adult patients, there is a lack of reports for pediatric SOT patients. BOOP has previously been more commonly associated with a variety of infectious agents, but it can be caused by numerous drugs, including some immunosuppressive agents. Case Description: We present a very rare case of a 19-month-old cardiac transplant patient who developed BOOP most likely due to tacrolimus. Our patient, developed fever of unknown origin, post-transplant and had an extensive infective workup which remained largely negative. He had inadvertent tacrolimus toxicity and tacrolimus was stopped during the later stages of clinical deterioration. Later, he developed severe respiratory failure. Unfortunately, despite maximum medical management and use of steroids, he expired. Subsequently, his lung biopsy confirmed BOOP. Discussion: Tacrolimus is a calcineurin inhibitor and an immunosuppressive agent commonly used to prevent transplant rejection after SOT especially in the pediatric heart transplant population. Adverse events known to be associated, particularly, with tacrolimus include renal dysfunction and hyperglycemia. Furthermore, there have been a few case reports of tacrolimus associated lung injury but most of them are either in adult SOT patients or adult patients with rheumatoid arthritis. BOOP is a nonspecific histologic manifestation of acute lung injury which has been shown to be caused by a variety of infections or drugs. Although, corticosteroids are the current standard treatment for BOOP, in cases of drug-induced BOOP discontinuation of the offending agent can be helpful. However, due to the rarity of drug-induced BOOP especially in pediatric SOT population, the diagnosis can be challenging and delay in treatment can lead to poor clinical outcomes as in our patient. Conclusion: There are only rare reports of acute lung injury and organizing pneumonia in adult SOT recipients and RA patients secondary to tacrolimus. In the absence of any pediatric literature on tacrolimus induced BOOP, we theorised that in our patient, otherwise asymptomatic tacrolimus toxicity was responsible for the severe BOOP refractory to maximal medical therapy.
Bronchiolitis Obliterans Organizing Pneumonia (BOOP) in a 19-month-old Cardiac Transplant Recipient Attributable to Tacrolimus: A Case Report
Farida Karim, Amrit Misra, Swati Sehgal; Bronchiolitis Obliterans Organizing Pneumonia (BOOP) in a 19-month-old Cardiac Transplant Recipient Attributable to Tacrolimus: A Case Report. Pediatrics February 2022; 149 (1 Meeting Abstracts February 2022): 310.
Download citation file: